Translator Disclaimer
August 2010 Sieve estimation of constant and time-varying coefficients in nonlinear ordinary differential equation models by considering both numerical error and measurement error
Hongqi Xue, Hongyu Miao, Hulin Wu
Ann. Statist. 38(4): 2351-2387 (August 2010). DOI: 10.1214/09-AOS784

Abstract

This article considers estimation of constant and time-varying coefficients in nonlinear ordinary differential equation (ODE) models where analytic closed-form solutions are not available. The numerical solution-based nonlinear least squares (NLS) estimator is investigated in this study. A numerical algorithm such as the Runge–Kutta method is used to approximate the ODE solution. The asymptotic properties are established for the proposed estimators considering both numerical error and measurement error. The B-spline is used to approximate the time-varying coefficients, and the corresponding asymptotic theories in this case are investigated under the framework of the sieve approach. Our results show that if the maximum step size of the p-order numerical algorithm goes to zero at a rate faster than n−1/(p∧4), the numerical error is negligible compared to the measurement error. This result provides a theoretical guidance in selection of the step size for numerical evaluations of ODEs. Moreover, we have shown that the numerical solution-based NLS estimator and the sieve NLS estimator are strongly consistent. The sieve estimator of constant parameters is asymptotically normal with the same asymptotic co-variance as that of the case where the true ODE solution is exactly known, while the estimator of the time-varying parameter has the optimal convergence rate under some regularity conditions. The theoretical results are also developed for the case when the step size of the ODE numerical solver does not go to zero fast enough or the numerical error is comparable to the measurement error. We illustrate our approach with both simulation studies and clinical data on HIV viral dynamics.

Citation

Download Citation

Hongqi Xue. Hongyu Miao. Hulin Wu. "Sieve estimation of constant and time-varying coefficients in nonlinear ordinary differential equation models by considering both numerical error and measurement error." Ann. Statist. 38 (4) 2351 - 2387, August 2010. https://doi.org/10.1214/09-AOS784

Information

Published: August 2010
First available in Project Euclid: 11 July 2010

zbMATH: 1203.62049
MathSciNet: MR2676892
Digital Object Identifier: 10.1214/09-AOS784

Subjects:
Primary: 60G02, 60G20
Secondary: 60G08, 62P10

Rights: Copyright © 2010 Institute of Mathematical Statistics

JOURNAL ARTICLE
37 PAGES


SHARE
Vol.38 • No. 4 • August 2010
Back to Top